Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 23, 2008, 12:44 PM CDT for Barbour County, Pike County, Alabama. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2008, 12:44 PM CDT (17:44 UTC)
- Expired
- Aug 23, 2008, 4:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, AL, Pike County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:05 PM CDT | HEAVY RAIN 0 | Troy, AL | HEAVY RAIN BEGINNING TO COLLECT ON ROADWAYS NEAR TROY. THESE ROADS WERE STILL PASSABLE BUT CONDITIONS ARE DETERIORATING. |
| Aug 23, 4:45 PM CDT | HEAVY RAIN 0 | Eufaula, AL | 3.10 INCHES AT BARBOUR CITY |
| Aug 23, 4:45 PM CDT | HEAVY RAIN 3.1 | Eufaula, AL | BARBOUR CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 231744
FFWBMX
ALC005-109-232145-
/O.NEW.KBMX.FF.W.0007.080823T1744Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARBOUR COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...EUFAULA...CLIO...
PIKE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...TROY...GOSHEN...BRUNDIDGE...
* UNTIL 445 PM CDT
* AT 1236 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH
FLOODING FROM RAIN BANDS ASSOCIATED WITH TROPICAL STORM FAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
HILL...LINWOOD...LAKEPOINT RESORT STATE PARK...
HAWKINSVILLE...COMER
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 4 PM CDT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3162 8617 3178 8615 3197 8619 3197 8600
3207 8596 3205 8590 3197 8587 3197 8579
3189 8579 3189 8566 3201 8557 3202 8543
3215 8540 3215 8526 3207 8519 3204 8504
3177 8515 3170 8521 3171 8540 3161 8542
$$2 follow-up statements
000
WGUS74 KBMX 231857
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT SAT AUG 23 2008
ALC005-109-232145-
/O.CON.KBMX.FF.W.0007.000000T0000Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-BARBOUR AL-
157 PM CDT SAT AUG 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
BARBOUR AND PIKE COUNTIES...
AT 145 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE
BANDS OF HEAVY RAINFALL MOVING WESTWARD ACROSS PIKE AND BARBOUR
COUNTIES. DOPPLER RAINFALL AND LOCAL SPOTTER REPORTS HAVE INDICATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES ACROSS THE WARNING AREA SINCE NOON
CDT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE LIMITED TO TROY...SPRING
HILL...LINWOOD...LAKEPOINT RESORT STATE PARK...HAWKINSVILLE...COMER
AND BARBOUR COUNTY PUBLIC LAKE DAM.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES THROUGH 5 PM CDT ARE
LIKELY IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3162 8617 3178 8615 3197 8619 3197 8600
3207 8596 3205 8590 3197 8587 3197 8579
3189 8579 3189 8566 3201 8557 3202 8543
3215 8540 3215 8526 3207 8519 3204 8504
3177 8515 3170 8521 3171 8540 3161 8542
$$000
WGUS74 KBMX 232024
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT AUG 23 2008
ALC005-109-232145-
/O.CON.KBMX.FF.W.0007.000000T0000Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-BARBOUR AL-
324 PM CDT SAT AUG 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
BARBOUR AND PIKE COUNTIES...
AT 318 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. SOME
ROADWAYS ARE BEGINNING TO COLLECT WATER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TROY...SPRING HILL...LINWOOD...LAKEPOINT RESORT STATE
PARK...HAWKINSVILLE...COMER AND BARBOUR COUNTY PUBLIC LAKE DAM
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 5 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3162 8617 3178 8615 3197 8619 3197 8600
3207 8596 3205 8590 3197 8587 3197 8579
3189 8579 3189 8566 3201 8557 3202 8543
3215 8540 3215 8526 3207 8519 3204 8504
3177 8515 3170 8521 3171 8540 3161 8542
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:42 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 23, 12:42 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT SAT AUG 23 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... RAIN IS NOW FALLING ACROSS THE ENTIRE FORECAST AREA THIS MORNING AND IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. NO LIGHTNING ACTIVITY IS OCCURRING AT THE MOMENT. SO WENT AHEAD AND REMOVED THUNDERSTORM WORDING FROM THE FORECAST...EXCEPT IN THE EXTREME SOUTHEAST ZONES WHEN A FEW ISOLATED THUNDERSTORMS COULD MOVE ACROSS. EVEN THEN...LIGHTNING ACTIVITY WILL BE VERY MINIMAL. ALL THIS RAINFALL WILL KEEP TEMPERATURES FROM REACHING THIS AFTERNOONS FORECAST HIGH. WENT AHEAD AND DECREASE TEMPS DOWN SIGNIFICANTLY. WE SHOULD NOT SEE ANY 80S THIS AFTERNOON. UPDATED GRIDS ARE OUT. NEW ZONES WILL BE OUT SHORTLY. 10/ARM && .AVIATION...18Z TAF DISCUSSION. WENT AHEAD AND UPDATED THE DISCUSSION TO SPECIFY THAT THE STRONGER WINDS WILL BE AROUND THE MGM AND TOI AREA. WINDS WILL GUST NEAR 40 KNOTS THERE. THE REST OF THE SITES WILL RANGE BETWEEN 25 AND 35. STILL EXPECTING A LOT OF RAIN AND FLUCTUATING CEILINGS. WELL START OUT WITH MOSTLY MVFR...THEN SWITCH TO IFR WELL AFTER 06Z. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 23, 9:04 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 904 AM CDT SAT AUG 23 2008 ALZ011>015-017>050-241130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 904 AM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. WIND GUSTS MAY POTENTIALLY REACH 30 TO 35 MPH FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 59 THROUGH THIS AFTERNOON. AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. BREEZY CONDITIONS ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. RAIN MAY BE HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING ACROSS THE AREA. ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT...AS TROPICAL STORM FAY IS FORECAST TO MOVE WESTWARD ACROSS THE FLORIDA PANHANDLE AND EVENTUALLY INTO EXTREME SOUTHWEST ALABAMA. STAY TUNED FOR FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. IN REGARDS TO THE RAINFALL ON SUNDAY..EXPECT TOTAL RAINFALL AMOUNTS BY SUNDAY TO BE THREE TO SIX INCHES ALONG AND SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. NORTH OF THIS AREA...EXPECT TOTAL RAIN AMOUNTS TO BE ONE TO THREE INCHES. ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE PART OF CENTRAL ALABAMA...AS FAY CONTINUES TO MOVE WESTWARD. FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS FROM FAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY THROUGH SUNDAY. 75/LINHARES
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:15 PM CDT | Flash Flood Warning | BMX | Bullock | 90 min |
| Aug 23, 4:41 PM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Pike | 3 hr |
| Aug 23, 5:41 PM CDT | Tornado Warning | BMX | Lee, Russell | 34 min |
| Aug 23, 5:49 PM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 26 min |
| Aug 23, 6:08 PM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 37 min |
| Aug 23, 6:42 PM CDT | Tornado Warning | BMX | Lee, Macon, Russell, Tallapoosa | 33 min |
| Aug 23, 6:50 PM CDT | Tornado Warning | BMX | Lee, Russell | 25 min |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.